bipolar disorder, Dr. Paul Markovitz  Q. I was diagnosed 16 mos. ago as bipolar. I am 33 years old and have suffered with severe depressions since childhood. I have just gone to another Dr. because I didn't like the one I was seeing and I have not been getting anywhere. I have been on Depakote 750mg. and Topomax to control my weight, 100 mg. daily. I have also been on Celexa and Prozac both of which always after about six weeks I am fine and they I go back to getting very depressed again. My new Dr. has just told me that he doesn't think I am Bipolar. That I suffer from neurosis. I have been on the internet and everything I read about manic depression is me. I get euphoric and very rapid cycling of my moods. He thinks just because I don't have feelings of conquering the world that I don't fit in that category. He told me to convince him why I thought I was. I am very confused. He wants to take me off of my meds gradually and put me on Paxil with an occasional Ativan if I need it. I've read that being on anti-depressants alone can make you more manic which I had been in the past and that was why I was seeking help. I had been on Prozac by itself for 2 years. Then I was getting out of control with my depression and so called "mania". Please advise me. I am very lost as to what to do or where to go.

  A. Best thing to do is to listen to your doctor. If you are uncomfortable with your current physician's recommendation, get another doctor. Depakote results in depression in a lot of people that take it. The SRIs (Prozac, Zoloft, Paxil, Celexa, and Luvox) do not cause mania, albeit, you could get manic by being off Depakote. Your doctor's plan sounds good from the data you present. Discuss your concerns with your doc, and see if the two of you can come to some resolution of what to do about your medications.